Health Services

Diseases & Illness

Warning about “Bath Salts”

“Bath salts” are powerful synthetic drugs that contain substances that have been illegal in the U.S. since 2012. “Bath salts” can cause hallucinations, violent behavior and other dangerous effects. They are NOT the bath salts you use in your tub. These powerful drugs have not been tested for safety, and users don’t really know exactly what chemicals they are putting into their bodies. The side effects they cause may be permanent.

Recent news has indicated that there is a new form of a “bath salt” gaining popularity with youngsters across the U.S. Typically sold as a powder, with designer names such as Cloud 9 and Hookah Relax, “bath salts” are now being sold in small dropper bottles similar to those in which e-cigarette liquid is sold. It is reported that teens are often adding the liquid “bath salts” to e-cigarettes and inhaling to get high. The liquid can also be added to drinks, food and gum and ingested.   The effects produced by “bath salts” are similar to those produced by cocaine, but studies indicate they may be much stronger.

What are the effects of “bath salts”? Poison center experts say these substances are among the worst they have seen. Users have experienced many side effects, such as paranoia and violent behavior, hallucinations, delusions, suicidal thoughts, seizures, panic attacks, increased blood pressure and heart rate, chest pain, nausea and vomiting.

How are “bath salts” sold?  Typically, “bath salts” have been sold in the form of a white or brown crystalline powder in small plastic or foil packages marked “not for human consumption.” They have been marketed as plant food, jewelry cleaner or phone screen cleaner and have names like Cloud 9, Ivory Wave, Bloom, Lunar Wave, Vanilla Sky, White Lightning, and Scarface. These names or descriptions have nothing to do with the product, but rather offer a way for the drug makers to avoid detection by the Drug Enforcement Administration or local police. More recently, bath salts are being marketed in liquid form and are reported to be readily available in tobacco, e-cigarette and convenience stores, as well as online.

What should you do if someone has taken “bath salts”?

·         Dial 9-1-1 immediately if someone stops breathing, collapses, or has a seizure.

·         Call the poison center: 1-800-222-1222.  Experts can help you decide whether someone must go to a hospital. They are open 24 hours a day, 7 days a week.

·         For those in crisis, call the National Suicide Prevention Lifeline at 1-800-273 TALK

·         For those who need treatment, call Substance Abuse Treatment Facility Locator: 1-800-662-HELP or visit: www.findtreatment.samhsa.gov

 

10-15-2014 Warning About Bath Salts.pdf